Yes, buprenorphine/naloxone (Suboxone) can cause itching.
Pruritus or itching can be defined as an uncomfortable, excessive sensation to scratch and is often accompanied by red, dry, and/or irritated skin.
Although it has been reported that some opioid medications, such as morphine, have a common side effect of itching, it is unclear as to what the actual reasoning is due to their complex mechanism of action.
Large scale clinical trials for Suboxone have not reported a connection between Suboxone and itching when taken as prescribed for opioid use disorder.
Even though itching is not a reported side effect, it is still possible to experience itching while taking Suboxone. In patients taking Suboxone, itching can signify that you may be having an allergic reaction to the medication.
Common signs of an allergic reaction to Suboxone include:
Although rare, severe signs/symptoms of an allergic reaction could occur in patients taking Suboxone, such as:
Suboxone contains two generic medications called buprenorphine and naloxone. If you have a known medication allergy to either of these medications, talk to your doctor about whether Suboxone is right for you prior to medication initiation.
If you experience itching, rash, and/or hives after the initiation of Suboxone, it is important to:
It is important to follow up with your MAT provider as well, as they will help investigate the possible causes of itching and recommend the next best steps to take to help treat opioid use disorder.